Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Information

Body Weight and Body Shape Changes

Part of A Practical Guide to HIV Drug Side Effects

2013

 1  |  2  |  Next > 

Body Weight and Body Shape Changes

Credit: Kevin Massé

Figuring Out the Cause

The causes of body changes in HIV are not fully understood. In some cases, body changes may result from some combination of drug side effects, changes in the body that occur when antiretroviral therapy leads to a stronger immune system and the effects of HIV disease itself, especially how HIV affects the ways in which the body stores and uses blood fats. In other cases, these body changes are the same type seen in HIV-negative people and are the result of an unhealthy diet, lack of exercise and aging.

Along with the gradual slowing of metabolism that is common as we grow older, weight gain can happen in people with HIV in the same way and for the same reasons as it does in people who do not have HIV. People with HIV, like everyone else, can simply gain weight as a result of eating too much of the wrong foods, not exercising or both. However, there are several factors related to HIV disease that can lead to the weight and body changes that are part of the lipodystrophy syndrome.

Some people with HIV will lose weight. Planned weight loss can be the result of exercise and diet. Unintentional weight loss has many possible causes and can be HIV-related or not. Common causes include:

Advertisement
  • depression, which can cause you to lose interest in eating
  • hyperthyroidism, a condition caused by an overactive thyroid that causes you to burn calories quickly
  • problems with your mouth, teeth or throat that make eating painful
  • using street drugs
  • infections, including those caused by parasites
  • cancer.

The most extreme form of weight loss is HIV-associated wasting. Although this is seen much more rarely than in the past due to improvements in HIV diagnosis and treatment, it does occur, especially in those who are diagnosed late. HIV-associated wasting is a complex problem that requires a multi-step approach, including antiretroviral therapy; appetite stimulation, if needed, and appropriate diet supplementation to boost calories and provide nutrients; hormone replacement therapy, particularly testosterone, as appropriate; glutamine supplementation; treatments for anything that affects food intake and absorption, such as nausea or problems of the mouth; treatments for any infections; and in advanced cases, human growth hormone therapy.


Lipodystrophy Syndrome

Lipodystrophy syndrome is the term used to describe a range of symptoms that include changes in body shape and metabolism. Lipodystrophy-associated body changes can involve fat loss and/or fat gain in specific parts of the body.

Lipoatrophy is the loss of fat in the face, arms, buttocks and legs. This fat loss can cause veins to protrude in the arms and legs and create sunken cheeks, along with loss of fat elsewhere in the face.

Lipohypertrophy is the accumulation of fat that results in enlarged breasts, an enlarged belly, as well as fat on the base of the neck and shoulders known as a "buffalo hump." Some people also develop lipomas, which are round, moveable lumps of fat under the skin. These are sometimes called fatty tumours but they are not cancerous.

Some studies report that lipodystrophy may be different in men and women. Women may be more likely to see fat gain in their stomachs and breasts. Men may be more likely to see fat loss, particularly in their face, arms, buttocks and legs. However, many men and women have both fat loss and fat gain. Researchers are not sure why this difference exists. It may be related to hormones or to how fat is burned differently in the male and female body.

Although some people consider fat changes to be a "cosmetic" issue, they can cause considerable discomfort when:

  • the buffalo hump leads to difficulty sleeping, headaches and neck pain and makes it harder to turn your neck or shoulders, which can affect side vision and makes driving difficult
  • the abdominal fat causes breathing, digestive and back problems
  • the facial fat loss and body changes cause emotional distress, isolation and non-adherence to medications.


Antiretroviral Drugs

Several classes of antiretroviral drugs have been associated with fat accumulation. Protease inhibitors (PIs) may alter the function of certain enzymes needed for maintaining healthy, functional fat cells and healthy levels of blood fats. The result is fat accumulation. The older PIs may be more likely to cause fat accumulation, whereas at least two of the newer PIs, atazanavir (Reyataz) and darunavir (Prezista), have not been associated with fat accumulation in studies to date.

Nucleoside analogues (nukes) can cause fat accumulation in some people, possibly because they contribute to insulin resistance, which is associated with an increase in gut fat. Non-nucleoside reverse transcriptase inhibitors (non-nukes) and integrase inhibitors have much less commonly been associated with fat accumulation.

Fat loss has most commonly been associated with two of the oldest nukes, d4T (Zerit) and AZT (Retrovir, and in Combivir and Trizivir). Researchers believe these drugs damage mitochondria, which are your cells' energy factories. This damage can cause fat cells to lose their ability to function normally and can distort their shape. In some cases, the cells can die. If enough fat cells are affected by this mitochondrial damage, it can cause wasting of fat tissue in the face and other parts of the body.

Nukes that have not been linked to fat loss include:

  • 3TC (lamivudine, and in Combivir, Trizivir and Kivexa)
  • FTC (emtricitabine, in Truvada, Atripla, Complera and Stribild)
  • tenofovir (Viread, and in Atripla, Truvada, Complera and Stribild)
  • abacavir (Ziagen, and in Trizivir and Kivexa)

Whether ddI (Videx EC), which is rarely used in Canada today, causes fat loss is not clear.

Fat loss has also been associated with the non-nuke efavirenz (Sustiva, and in Atripla) though it is not known how efavirenz causes this fat loss.

Reversing changes in fat distribution associated with lipodystrophy is difficult. The best option is to choose drugs that have a lower chance of causing fat changes. Also, monitoring closely for changes -- some people regularly take pictures of their face or body and then compare them for changes -- means any issue that arises can be caught early before significant damage has occurred.

For people who have developed lipoatrophy, clinical trials have found that discontinuing the older nukes and substituting either tenofovir or abacavir can help. Fat loss will usually stop after the problematic drugs are stopped, and in some people fat loss may actually reverse somewhat. Restoration of fat is usually only partial and generally occurs very slowly, with visible changes taking six months to several years. People who have the best results with fat restoration after switching drugs have generally been those who had not been on the problematic drugs very long and had not experienced serious fat loss.

 1  |  2  |  Next > 


Related Stories

An HIVer's Guide to Metabolic Complications
TheBody.com's Lipoatrophy Resource Center
More on Lipodystrophy & Metabolic Complications


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 

Advertisement